Kansas, 2011High Wind in Kansas, April 3, 2011
April 3, 2011 · NWS SGF · 4 events in 2 counties and zones
Strong pressure falls ahead of an approaching cold front produced a period of 50 to 60 mile per hour non thunderstorm wind gusts across southeast Kansas.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong pressure falls ahead of an approaching cold front produced a period of 50 to 60 mile per hour non thunderstorm wind gusts across southeast Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 3, 8:36 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Apr 3, 8:36 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
936 PM CDT SUN APR 3 2011
...MESOSCALE CONVECTIVE DISCUSSION...
.UPDATE...
A COLD FRONT IS PUSHING SOUTH ACROSS NORTHERN MISSOURI AND CENTRAL
KANSAS THIS EVENING. THE VERY STRONG CAP IN PLACE ACROSS THE AREA
HAS LIMITED ANY DEVELOPMENT OUT AHEAD OF THE FRONT. HOWEVER...THE
FRONT IS STRONG ENOUGH TO BE THE FOCUS FOR THUNDERSTORMS THAT ARE
DEVELOPING ALONG IT FROM SOUTH CENTRAL KANSAS INTO NORTHERN
MISSOURI. THE WIND FIELDS ARE ORIENTATED SUCH THAT THESE STORMS ARE
QUICKLY BECOMING POST FRONTAL BUT REMAINING CLOSE ENOUGH TO THE
FRONT TO BECOME SEVERE AT THE MID EVENING HOURS.
VERY STRONG INSTABILITY IS CURRENTLY IN PLACE AHEAD OF THE FRONT WITH
OVER 2000 J/KG OF ML CAPE IN PLACE ACROSS WESTERN MISSOURI INTO
EASTERN KANSAS. THE ELEVATED MIXED LAYER THAT HAS CREATED THE
STRONG CAP HAS ALSO CREATED VERY STEEP LAPSE RATES ACROSS THE
AREA. THERE IS ALSO SIGNIFICANT CAPE IN THE HAIL GROWTH ZONE TO
SUPPORT LARGE HAIL WITH THESE STORMS WITH GOLF BALL SIZED HAIL
POSSIBLE WITH THE STRONGER STORMS. A SEVERE WIND RISK WILL ALSO
BE POSSIBLE WITH ANY LING SEGMENTS THAT CAN DEVELOP.
WITH THE LOSS OF DAY TIME HEATING...INSTABILITY SHOULD BEGIN TO
WEAKEN IN THE LOW LEVELS DURING INTO THE OVERNIGHT HOURS.
HOWEVER...WITH STORMS ALREADY GOING AND SIGNIFICANT INSTABILITY
ABOVE THE CAP...FEEL THE STORMS WILL PUSH INTO THE WESTERN
PORTIONS OF THE FORECAST AREA LATE THIS EVENING INTO THE EARLY
OVERNIGHT HOURS. INSTABILITY SHOULD DECREASE FROM WEST TO EAST
ACROSS THE AREA OVERNIGHT SO THE SEVERE RISK MAY DECREASE DURING
THE OVERNIGHT HOURS. HOWEVER...A SEVERE WIND RISK WILL CONTINUE
THROUGH THE OVERNIGHT HOURS WITH ANY LINE SEGMENTS THAT CAN
MAINTAIN THEMSELVES.
WISE
&&
.DISCUSSION...
SHORT TERM FORECAST CHALLENGE CENTERED ON TSRA CHANCES OVERNIGHT.
CONFIDENCE MODERATE TO HIGH THAT WE WILL SEE TSRA
DEVELOP...HOWEVER SEVERE POTENTIAL LIMITED DUE TO CAP THOUGH POST
FRONTAL STORMS WILL NEED TO BE MONITORED.
PRESSURE GRADIENT INDUCED SURFACE WINDS AIDED BY MIXING OF
STRONGER WINDS ALOFT HAS YIELDED GUSTS OVER 40 KNOTS THIS
AFTERNOON. THE WIND ADVISORY WILL CONTINUE THROUGH 01Z WITH HIGHER
GUSTS DIMINISHING AS MIXING SHUTS OFF. WOULD STILL ANTICIPATE
GUSTS TO 35 MPH THOUGH FROM SUNSET INTO THE LATE EVENING AS
GRADIENT REMAINS TIGHT AHEAD OF APPROACHING COLD FRONT.
THE COLD FRONT AT 19Z EXTENDED FROM GREAT BEND KS INTO THE
SOUTHEAST TIP OF NEBRASKA...AND WILL CONTINUE TO PUSH SOUTHEAST
INTO THE FORECAST AREA AFTER MIDNIGHT. SIGNIFICANT CAP HAS
THWARTED THE DEVELOPMENT OF CONVECTION AHEAD OF THE FRONT THIS
AFTERNOON...AND ALL SHORT RANGE MODELS HIGHLIGHT A ROUND OF POST
FRONTAL TSRA AS THE FRONT APPROACHES THE FAR NORTHWEST COUNTIES
TOWARD MIDNIGHT...INTERSTATE 44 IN THE 8-10Z TIME FRAME AND INTO
SOUTH CENTRAL MISSOURI EARLY MONDAY MORNING.
STEEP MID LEVEL LAPSE RATES WILL BE OFFSET BY MODERATELY HIGH
FREEZING LEVELS THOUGH STRONGER UPDRAFTS MAY YIELD HAIL TO THE
SIZE OF QUARTERS. WILL NEED TO WATCH THE DOWNWARD CAPE AS THE
FRONT APPROACHES FOR WIND POTENTIAL.
A MUCH COOLER DAY IS THEN IN STORE FOR THE REGION ON MONDAY AS
THE MEAN TROUGH PASSES THROUGH USHERING STRONG COLD AIR ADVECTION.
RUNNELS
MONDAY NIGHT THROUGH TUESDAY NIGHT...BIGGEST CONCERN DURING THIS
TIME FRAME IS THE RISK FOR FROST/FREEZE CONDITIONS. PROGRESSIVE
CLEARING FROM WEST TO EAST IS EXPECTED TO WRAP UP MONDAY EVENING AS
SURFACE HIGH PRESSURE MOVES INTO THE AREA. DEWPOINTS FROM 12Z MODEL
OUTPUT DROP VALUES INTO THE MIDDLE 20S...AND WITH A CLEAR SKY AND
LIGHT WINDS...THERE IS AN ELEVATED RISK OF OBSERVING BELOW FREEZING
TEMPERATURES. THERE IS SOME QUESTION IF WE CAN ATTAIN COMPLETELY
CALM WINDS...SO THE MORE SIGNIFICANT RISK FOR A FREEZE WILL BE IN
VALLEYS/LOW LYING/SHELTERED AREAS. LOWS AROUND 30 ARE EXPECTED AREA
WIDE...WITH UPPER 20S IN VALLEYS/LOW LYING/SHELTERED AREAS.
SOUTHERLY WINDS WILL ONCE AGAIN DEVELOP ACROSS THE REGION TUESDAY
INTO TUESDAY NIGHT AND WE WILL SEE A NICE WARMING TREND.
TEMPERATURES WILL BE NEAR AVERAGE DURING THIS TIME FRAME WITH A
MAINLY CLEAR SKY.
GAGAN
LONG TERM (WEDNESDAY THROUGH SUNDAY)...
12Z SUITE OF MEDIUM RANGE MODELS CONTINUE TO INDICATE AN ACTIVE
PATTERN DEVELOPING OVER THE REGION. THE UPPER PATTERN WILL
TRANSITION TO A NEGATIVE PNA WITH TROUGHING OVER THE INTERIOR
WESTERN CONUS AND RIDGING OVER THE EAST. WITH SOUTHWEST FLOW
ALOFT...ACROSS THE MIDWEST THE BIGGEST CHALLENGE REMAINS TIMING
INDIVIDUAL WAVES AS A SURFACE BAROCLINIC ZONE SETS UP VERY NEAR THE
AREA AND LINGERS THROUGH THE EXTENDED FORECAST PERIOD. 12Z GFS/ECMWF
EXHIBITING DECENT RUN TO RUN CONTINUITY AND CONSISTENCY AND OVERALL
ONLY MINOR TWEAKS TO THE GOING FORECAST WERE MADE. TEMPERATURES WILL
WARM TO WELL ABOVE AVERAGE BY THE END OF THE WEEK AND THE WEEKEND.
RAINFALL FORECAST IS A TAD ON THE PESSIMISTIC SIDE GIVEN TYPICAL
TIMING DIFFERENCES AMONGST MODELS...HOWEVER RAIN CHANCES AT THIS
POINT LOOK MORE FAVORABLE ON THURSDAY...THEN AGAIN FRIDAY
NIGHT/SATURDAY AND ONCE AGAIN ON SUNDAY.
GAGAN
&&
.AVIATION...
FOR THE 00Z KSGF...KJLN AND KBBG TAFS...STRONG AND GUSTY WINDS
WILL CONTINUE THIS EVENING...WITH WINDS ONLY DECREASING SLIGHTLY
INTO THE EVENING HOURS AND CONTINUING OVERNIGHT. A STRONG LOW
LEVEL JET WILL ALSO CREATE LOW LEVEL WIND SHEAR CONCERNS THIS
EVENING.
A COLD FRONT WILL THEN SWEEP SOUTH THROUGH THE AREA DURING THE
EARLY OVERNIGHT HOURS. A STRONG CAP REMAINS IN PLACE ACROSS THE
AREA...AND THERE ARE QUESTIONS IF IT WILL WEAKEN ENOUGH TO ALLOW
THUNDERSTORM DEVELOPMENT ALONG THE FRONT. ALSO...INSTABILITY SHOULD
BEGIN TO WEAKEN OVERNIGHT. NEVER THE LESS THERE IS STILL THE
POTENTIAL FOR THE FRONT TO BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS DURING THE OVERNIGHT HOURS. HAVE INCLUDED TEMPO
GROUPS IN ALL THREE TAFS FOR -TSRA. BEHIND THE FRONT WINDS WILL
SHIFT TO THE NORTHWEST AND CEILINGS SHOULD LOWER TO MVFR AND
POSSIBLY IFR. LIGHT RAIN COULD ALSO LINGER BEHIND THE FRONT INTO
MONDAY MORNING.
MVFR CEILINGS WILL PERSIST INTO THE DAY MONDAY AT ALL THREE TAF
SITES. CEILINGS MAY BEGIN TO IMPROVE TO VFR MONDAY AFTERNOON.
STRONG AND GUSTY NORTHWEST WINDS ARE ALSO FORECAST FOR MONDAY
AFTERNOON.
WISE
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 3, 9:29 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1029 PM CDT SUN APR 3 2011
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050330-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1029 PM CDT SUN APR 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT.
WEATHER HAZARDS EXPECTED...
THE NON THUNDERSTORM WIND RISK IS LIMITED.
THE HAIL RISK IS ELEVATED.
THE THUNDERSTORM WIND RISK IS ELEVATED.
THE LIGHTNING RISK IS SIGNIFICANT.
DISCUSSION...
BREEZY AND GUSTY SOUTHWEST WINDS WILL CONTINUE THIS EVENING INTO
THE OVERNIGHT HOURS. WIND GUSTS OVER 3O MPH WILL REMAINING
POSSIBLE INTO THE OVERNIGHT HOURS.
THUNDERSTORMS HAVE DEVELOPED JUST BEHIND A COLD FRONT THAT IS
CURRENTLY PUSHING INTO EXTREME SOUTHEAST KANSAS AND WEST CENTRAL
MISSOURI LATE THIS EVENING. THIS FRONT WILL CONTINUE TO PUSH SOUTH
ACROSS THE AREA INTO THE OVERNIGHT HOURS. THUNDERSTORMS WILL
CONTINUE TO BE POSSIBLE JUST BEHIND THE FRONT AS IT PUSHES ACROSS
THE AREA. LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND WINDS OF UP
TO 60 MPH WILL BE POSSIBLE WITH THESE STORMS ALONG AND WEST OF A
WARSAW TO JOPLIN LINE THROUGH 1 AM. INSTABILITY IS DECREASING
ACROSS THE AREA WITH THE LOST OF DAY TIME HEATING...ESPECIALLY
ACROSS THE EASTERN PORTIONS OF THE FORECAST AREA. THEREFORE...ITS
POSSIBLE THAT THE STORMS WEAKEN AS THEY PUSH EAST OF THE JOPLIN TO
WARSAW LINE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A FEW STRONG STORMS MAY REMAIN INTO EARLY MONDAY...OTHERWISE THE
ARRIVAL OF COLD AIR IN BEHIND A COLD FRONT COMBINED WITH CLEARING
SKIES WILL RESULT IN TEMPERATURES DROPPING TO AROUND 30 FOR
SEVERAL HOURS MONDAY NIGHT. THIS WILL LEAD TO THE LIKELIHOOD FOR
A FREEZE IN WIND PROTECTED AREAS AND A LIMITED RISK ELSEWHERE.
SOUTHERLY WINDS WILL BE GUSTY ON TUESDAY. WITH LOW LEVEL MOISTURE
SLOW TO RETURN INTO THE AREA...THE FIRE WEATHER RISK IS ELEVATED.
PERIODIC THUNDERSTORM CHANCES WILL THEN RETURN THURSDAY INTO
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED WEST OF A JOPLIN TO
WARSAW MISSOURI LINE THROUGH 1 AM TONIGHT. THEN SPOTTER
ACTIVATION MAY BE NEEDED EAST OF THIS LINE OVERNIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
WISE
In the hours before
Local storm report, Apr 3, 9:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1020 PM CDT SUN APR 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM NON-TSTM WND DMG UNIONTOWN 37.85N 94.97W
04/03/2011 BOURBON KS EMERGENCY MNGR
TREES DOWN/POWER LINES DOWN IN UNIONTOWN AT 80TH STREET
AND HACKBERRY RD.
&&
JCOLUCCILocal storm report, Apr 3, 9:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1021 PM CDT SUN APR 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM NON-TSTM WND DMG FORT SCOTT 37.84N 94.71W
04/03/2011 BOURBON KS EMERGENCY MNGR
TREES DOWN IN FORT SCOTT. CARS DAMAGED BY FALLEN TREES.
&&
JCOLUCCILocal storm report, Apr 3, 9:33 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1033 PM CDT SUN APR 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM NON-TSTM WND DMG 4 S FULTON 37.95N 94.72W
04/03/2011 BOURBON KS EMERGENCY MNGR
FIRES CAUSED BY POWERLINES DOWN AT HIGHWAY 69 AND UNIQUUE
ROADS.
&&
JCOLUCCILocal storm report, Apr 3, 9:58 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1058 PM CDT SUN APR 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM NON-TSTM WND DMG LOCKWOOD 37.39N 93.95W
04/03/2011 DADE MO FIRE DEPT/RESCUE
LIGHT WEIGHT CARPORT BLOWN OVER.
&&
JCOLUCCIHigh Wind, Bourbon
- When
- April 3, 10:00 PM CST
- Where
- Bourbon forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.855, -94.849 (the zone’s center; the record gives no point)
Several trees and power lines were blown down in Uniontown near the intersection of 80th street and Hackberry Road.
High Wind, Bourbon
- When
- April 3, 10:30 PM CST
- Where
- Bourbon forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 37.855, -94.849 (the zone’s center; the record gives no point)
Several trees were blown down in Fort Scott. Several cars were damaged by the fallen trees.
High Wind, Bourbon
- When
- April 3, 11:09 PM CST
- Where
- Bourbon forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.855, -94.849 (the zone’s center; the record gives no point)
Power lines were blown down at the intersection of 250th Street and Cavalry Road.
High Wind, Cherokee
- When
- April 3, 11:15 PM CST
- Where
- Cherokee forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 37.169, -94.846 (the zone’s center; the record gives no point)
Several power lines and trees were blown down in West Mineral.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in North Dakota, April 3 to 30, 20112 deaths · 8 events
- Hail and Damaging Winds in Missouri, April 3, 20111 injured · $7.1 million · 3 in hail · 60 events
- Hail and Damaging Winds in Wisconsin, April 3 to 4, 20111 death · 2 injured · $12,000 · 2.75 in hail · 18 events
- Flooding in Minnesota, April 3 to 30, 20111 death · 9 events
- Hail and Damaging Wind in Iowa, April 3, 2011$2.0 million · 3.5 in hail · 54 events
- Strong Wind in Texas, April 3, 20111 death · 1 event
- Strong Wind in Arkansas, April 3 to 4, 2011$1.3 million · 45 events
- Wildfire in Oklahoma, April 3, 2011$3.5 million · 1 event
- Hail and Damaging Winds in Kansas, April 3, 20112.75 in hail · 88 events
- Wildfire and High Wind in Texas, April 3 to 4, 2011$325,000 · 59 kt wind · 4 events
- Hail and Damaging Winds in Kansas, April 3, 2011$133,000 · 1.75 in hail · 19 events
- Hail in Illinois, April 3, 2011$100,000 · 1.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289237, 289238, 289239, 289240.